Alert archive / Michigan / Flash Flood Warnings in 1997

Flash Flood Warning 16, NWS Grand Rapids, MI

June 20, 1997Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 20, 1997, 8:09 PM EDT for Ottawa County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 8:09 PM EDT (00:09 UTC)
Expired
Jun 20, 1997, 10:10 PM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3468 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 210010
FFWGRR
MIC139-210210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 PM EDT FRI JUN 20 1997

* FLASH FLOOD WARNING FOR
  OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 1010 PM EDT
 
* SOME AREAS AND STREAMS AFFECTED
  PORT SHELDON
  ZEELAND
  JAMESTOWN

* CAUSE AND EFFECT
  VERY HEAVY TO TORRENTIAL RAINFALL OF UP TO 2 1/2 TO 3 INCHES WITHIN
  THE LAST 2 HOURS OVER THIS AREA HAS RESULTED IN AREAS OF FLOODING.
  MORE STORMS WILL CONTINUE MOVING OVER THIS AREA OFF LAKE MICHIGAN
  THE NEXT 2 HOURS PRODUCING UP TO ANOTHER 2 INCHES OF RAIN FURTHER
  AGGRAVATING FLOODING.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

DCZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:36 AM EDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 11:36 AM EDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI JUN 20 1997

88D SHOWS SHWRS AND TSTMS ACRS MUCH OF NRN HALF OF FA. LINE
OF STRONG TSTMS MKE AREA-LK MI-BIV-GRR-IONIA DRIFTING SOUTH.
SUBTROPICAL AIR IN PLACE AS THIS LINE MOVES INTO BAND OF HIGHER
MOISTURE CONVERGENCE WITH LIFTED INDICES FROM -4 TO -6 PER ADAP.
WEAK CAP IN PLACE THO PER ADAP HINDERING ADDITIONAL STRENGHTENING
ATTM. MAINLY HEAVY RAIN AND SMALL HAIL RPTD WITH THESE STORMS SO FAR.

WILL UPDATE ZONES TO INC POPS SRN HALF OF FA AND TO ADJUST TEMPS
DOWNWARD A NOTCH IN MOST LOCATIONS TO ACCOUNT FOR THICK CLOUD COVER
AND RAIN COOLED ATM IN SOME LOCALES.

DCZ

In the hours before

Special weather statement, Jun 20, 3:13 PM EDT, 4 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... AND HILLSDALE.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING...
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Jun 20, 3:15 PM EDT, 4 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... AND HILLSDALE.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING...
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Jun 20, 3:28 PM EDT, 4 hours 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... HILLSDALE...
ALLEGAN... AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... ALLEGAN
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION... OR CABLE TV FOR THE LATEST INFORMATION
CONCERNING THIS EVENT.
MJK
Special weather statement, Jun 20, 3:29 PM EDT, 4 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

MECOSTA...ISABELLA...MONTCALM... GRATIOT... KENT... AND IONIA.

THIS INCLUDES THE COMMUNITIES OF BIG RAPIDS... MT. PLEASANT...
ALMA... GRAND RAPIDS... AND IONIA.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
THE FOLLOWING COUNTIES:

CLINTON... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN...
JACKSON... BERRIEN... CASS... ST. JOSEPH... BRANCH... HILLSDALE...
ALLEGAN... AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ST. JOHNS... LANSING... ALLEGAN
KALAMAZOO... BATTLE CREEK... JACKSON... ST. JOSEPH... AND COLDWATER.

AT 310 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS EAST OF AN ALMA... LANSING AND BATTLE CREEK
LINE.THESE STORMS WERE ALL MOVING EAST AT 35 MPH. ANOTHER AREA OF
SHOWERS AND STORMS WAS LOCATED JUST OFFSHORE MUSKEGON... TO SPRING
LAKE... SOUTH TO DOUGLAS/SAUGATUCK. THIS AREA WAS ALSO MOVING EAST
AT 35 MPH.

PEOPLE ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD BE
ON THE LOOKOUT FOR HEAVY RAINFALL... DEADLY CLOUD TO GROUND
LIGHTNING... AND SMALL HAIL. IN THE WATCH AREA... LARGE HAIL AND
DAMAGING WINDS MAY BE POSSIBLE. IF SEVERE WEATHER IS SIGHTED IN YOUR
AREA... TAKE COVER UNTIL THE STORM HAS PASSED. REPORT ANY DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISI
ON... OR CABLE TV FOR THE LATEST INFORMATION
CONCERNING THIS EVENT.
MJK
Special weather statement, Jun 20, 4:25 PM EDT, 3 hours 44 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...
JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN
AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN...
KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER.

AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF
SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL
STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF
GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE
ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO
MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA.
REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

DCZ
Special weather statement, Jun 20, 4:31 PM EDT, 3 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...
JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN
AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN...
KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER.

AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF
SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL
STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF
GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE
ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO
MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA.
REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

DCZ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:09 PM EDTFlash Flood WarningGRRAllegan51 min
Jun 20, 8:09 PM EDTSevere Thunderstorm WarningGRRAllegan51 min
Jun 20, 8:21 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton49 min
Jun 20, 8:55 PM EDTFlash Flood WarningGRRBarry2 hr
Jun 20, 9:15 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo50 min
Jun 20, 10:00 PM EDTFlash Flood WarningGRRAllegan, Ottawa2 hr
Jun 21, 12:00 AM EDTFlash Flood WarningGRRAllegan, Ottawa6 hr
Jun 21, 2:32 AM EDTSevere Thunderstorm WarningGRRCass, Kalamazoo, Saint Joseph, Van Buren48 min
Jun 21, 5:08 AM EDTFlash Flood WarningGRRAllegan, Ottawa12 hr
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ionia77 min
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry77 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningGRRCass47 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Saint Joseph61 min

Nearby

Flash Flood Warnings in Michigan, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.